Jack Bodie, teen who died from suspected fentanyl overdose, enjoyed taking drugs, says sister
'As teenagers we think we're invincible. Nothing can hurt us'
The sister of Jack Bodie — the 17-year-old who died from a suspected fentanyl overdose Sunday — says he had been experimenting with drugs for the past six months.
Grace Bodie, who turns 15 on Aug. 22, says that she didn't think her brother had any serious emotional issues he needed to deal with.
"It was recreational. I think he just genuinely enjoyed taking drugs," she told CBC News Monday. "Which is a dangerous thing."
Police said Bodie and a 16-year-old boy lost consciousness in an East Vancouver park Saturday when they overdosed on green, fake OxyContin pills, known as "fake 80s," tainted with fentanyl.
Bodie's father, Mark, said he wants to get the message out about how dangerous fentanyl can be.
"What I think is tremendously unfortunate is the casual use of fentanyl as on the same level as, 'Let's have a beer this weekend.' The message is, 'You can't do recreational drugs because you could die.'"
The father spoke of the difficult decision to take his son off life-support and the events that led up to that moment on CBC's As It Happens.
"You get this incredible, euphoric high, and it's been described as more powerful than heroin. But then after that, the body starts going into a lung arrest," he said.
"Naturally one falls asleep and you're in a euphoric stupor, and Jack fell asleep, and finally his lungs stopped, his heart stopped and his life ended … on the park bench."
Bodie said Jack's friend, though he was also in that stupor, was able to recognize that the pair were in distress and phoned 911.
"The paramedics were able to revive Jack's friend, but the damage to Jack's brain, because of the lack of oxygen, was too much," said Bodie.
'Why play with your life?'
The 16-year-old recovered, but Jack never regained consciousness, and his family took him off life-support on Sunday night. His death came just days after North Vancouver couple Hardy and Amelia Leighton succumbed to overdoses of fentanyl mixed with other drugs.
"The thing with fake 80s is the concentration of fentanyl is not consistent," Bodie's sister said, speaking in the back garden of the family home with her parents close by.
"One friend gets high, the other friend dies.
"The people who make this, they're just doing this for money, they don't care about people's lives," she said.
Her brother had been experimenting with drugs for the past six months, she said, including with OxyContin.
"The message here is, 'Why play with your life?' It's ridiculous.… You're having a good time, but why would you take it that far? It's not worth it," she said.
"As teenagers we think we're invincible. Nothing can hurt us. [We think], 'That won't happen to me'. But it will happen to you."
With files from Kiran Dhillon and As It Happens